Winter Storm, Finney
- When
- February 6, 3:00 AM CST to 2:00 PM CST
- Where
- Finney forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snow began falling during the early morning hours of Sunday, February 6th, picked up in intensity during the post-dawn hours, and then diminished to light snow or flurries early in the afternoon. A 3 to 4 inch snow band fell northwest a line from Elkhart to Lakin to Dighton.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow began falling during the early morning hours of Sunday, February 6th, picked up in intensity during the post-dawn hours, and then diminished to light snow or flurries early in the afternoon. A 3 to 4 inch snow band fell northwest a line from Elkhart to Lakin to Dighton. From 1 to 3 inches of snow fell northwest a line from near Hugoton to Ulysses to Garden City to northwest of Ness City to near Wakeeney. A fatal car crashed, blamed on ice-covered roads, occurred around 5:15 AM CST, on U.S. highway 50 about 6 miles east of Garden City near the GCK airport (not a direct injury or fatality).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 5, 1:02 PM CST, 13 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 102 PM CST SAT FEB 5 2005 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE IS HOW SOON ANY PRECIP WILL REACH MY CWA, AND THEN HOW COLD AND WHAT PRECIP TYPE WILL FALL MONDAY AND MONDAY NIGHT. THE SURFACE ANALYSIS FROM 18Z SHOWED A TROUGH EXTENDING SOUTH FROM A LOW PRESSURE SYSTEM IN NORTH CENTRAL SOUTH DAKOTA THROUGH EASTERN AND SOUTHEASTERN COLORADO. A COLD FRONT STRETCHED SOUTHWEST FROM NEAR SHR, WYOMING TO NEAR SLC, UTAH AND INTO NORTHEASTERN PARTS OF SOUTHERN CALIFORNIA. ANOTHER COLD FRONT, ON THE LEADING EDGE OF ARCTIC AIR, WAS LAYING WEST TO EAST THROUGH ABOUT THE NORTHERN 1/3RD OF MONTANA INTO AND THROUGH SOUTHERN NORTH DAKOTA INTO THE NORTHWEST TIP OF MINNESOTA. COMPARING THE 12Z UPPER AIR ANALYSIS WITH THE MODEL INITIALIZATIONS, SEEMS THE NGM AND ETA ARE CLOSE ON SURFACE FEATURES, BUT THE GFS IS BETTER INITIALIZED AT THE 500MB LEVEL. THE RUC AND GFS BOTH BRING SOME SCATTERED RAIN INTO DDCS SOUTHWEST CWA BETWEEN 00Z-03Z, WHERE AS THE ETA AND NGM ARE SLOWER AND BRING THE PRECIP NORTHEAST AFTER 06Z AND INTO MY SOUTH, SOUTHEAST AND EAST CWA REGIONS. WILL HAVE TO WAIT AND SEE. THE UPPER PATTERN SUGGESTS THERE MAY BE AN INITIAL SHORT WAVE EJECTED NORTHEAST AHEAD OF THE MAIN TROUGH FROM THE LOW CURRENTLY OVER BAHA CALIFORNIA. IF THIS IS THE CASE, THE JET FLOW WILL LIKELY CARRY THIS FIRST WAVE NORTHEAST AND AFFECT OUR SOUTHEASTERN AND EASTERN CWA MORE THAN THE WEST. WILL GO WITH LIKELY-CATEGORICAL POPS OVER ABOUT THE SOUTHEAST 1/2 TONIGHT, MAINLY AFTER MIDNIGHT. ON SUNDAY, THE SECOND WAVE OF LIFT WITH THE MAIN TROUGH CROSSING SHOULD BRING MORE RAIN, WITH THE HIGHER POPS IN MY NORTHEAST COUNTIES. EXPECT MAYBE A BIT OVER 0.5 RAIN OVER 2 DAYS ACROSS THE EASTERN 1/2 OF CWA. A STRONG COLD FRONT, MENTIONED ABOVE IN THE NORTHERN PLAINS, SHOULD DIVE THROUGH THE PLAINS AND CROSS THROUGH CWA LATE SUNDAY. AS THIS DOES, EXPECT STRATUS TO FORM AND THICKEN, WITH LOW LEVEL MOISTURE ABUNDANT FROM RECENT RAINS. THIS WILL THEN LIKELY FORM SOME FREEZING DRIZZLE IN THE FAST COOL OFF, WITH A MIX OF SNOW POSSIBLE. IN MY SOUTHEAST, WILL START MONDAY WITH SLIGHT POPS FOR RAIN OR SNOW, THEN TRANSITION TO SLIGHT CHANCE FOR -FZDZ/-S MONDAY AFTERNOON. STILL DO NOT EXPECT TO SEE MUCH SNOW ACCUMULATION THROUGH MONDAY EVENING, AS THE LAYER WILL TAKE SOME TIME COOLING DOWN FROM THE SURFACE UP. INITIALLY, THE COLD LAYER NEAR THE SURFACE WILL BE SHALLOW. DAYS 3-7... THE LARGE SCALE LOW FREQUENCY VARIABLES SHOW AT LEAST SOME INDICATION OF A DEVELOPING MOIST PHASE OF THE MJO OVER THE INDIAN OCEAN. GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES CONTINUES TO SHOW A MAXIMUM OVER EUROPE AND ASIA BETWEEN ABOUT 20 AND 30 N LATITUDE BUT TENDENCY IS DOWN AND MOUNTAIN TORQUE IS INCREASING OVER THE EAST ASIA PLATEAU. ALL IN ALL THESE DIAGNOSTIC DATA DONT PROVIDE ANY OBVIOUS CLUES FOR WEEK ONE, BUT DO SUPPORT THE CURRENT MODEL TRENDS. THE DETERMINISTIC MODEL SOLUTIONS AND THE ENSEMBLES ARE REMARKABLY CLOSE, EVEN WITH SMALLER WAVE LENGTH FEATURES ALL THE WAY THROUGH FRIDAY. INTO THE NEXT WEEKEND THEY ARE ALSO IN GOOD AGREEMENT WITH AT LEAST THE LONG WAVE PATTERN THOUGH BEGIN TO DIFFER GREATLY WITH TIMING AND STRENGTH OF SHORTER WAVE LENGTH FEATURES. ALL IN ALL CAN FIND LITTLE REASON TO DISAGREE WITH THE MODELS AND HAVE PRETTY MUCH LEFT THE CURRENT GRIDS ALONE. I DID MODERATE TEMPERATURES A BIT THROUGH DAY 8 DUE TO EXPECTED CLOUD COVER AND PRECIPITATION, BUT OTHERWISE THE GOING GRIDS LOOK PRETTY GOOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 45 27 31 / 70 70 0 20 GCK 35 45 25 29 / 30 50 0 20 EHA 33 48 27 35 / 30 20 0 20 LBL 35 50 28 35 / 70 30 0 20 HYS 34 43 26 29 / 70 80 30 20 P28 38 48 33 35 / 80 70 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && TSB/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CST SAT FEB 5 2005 KSZ030-031-043>046-061>066-074>081-084>090-061100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1154 AM CST (1054 AM MST) SAT FEB 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MIX OF WINTRY PRECIPITATION IS EXPECTED TO RETURN TO SOUTHWEST KANSAS MONDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL MOVE THROUGH LATE SUNDAY NIGHT, BRINGING IN MUCH COLDER AIR ALONG WITH EXTENSIVE LOW CLOUDINESS. AS AN UPPER LEVEL LOW PRESSURE TROUGH CROSSES THE ROCKIES MONDAY, WINTRY WEATHER WILL DEVELOP OVER THE HIGH PLAINS. FREEZING DRIZZLE COULD AFFECT MUCH OF SOUTHWESTERN KANSAS MONDAY, WITH THE POSSIBILITY OF ACCUMULATING SNOW MONDAY NIGHT AND TUESDAY. STAY TUNED TO NOAA NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATED FORECASTS CONCERNING THIS DEVELOPING WINTER WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437953, 5437954, 5437955, 5437956, 5437957, 5437958, 5437959, 5437960, 5437961, 5437962.